Decorative image

Does chemotherapy cause seizures (fits)?

Find out if chemotherapy causes seizures.

Chemotherapy doesn't usually cause fits (seizures) but it is difficult to generalise about drug side effects.

There are always a few people who have very unusual reactions to any drug. Fits can be a very occasional side effect if chemotherapy is given directly into the fluid around the spinal cord.

When you have chemotherapy into the spinal cord it is called intrathecal chemotherapy. 

Fits can also be a rare side effect of some drugs such as:

  • methotrexate
  • ifosfamide
  • oxaliplatin
  • cytarabine

If someone did have a fit as a result of having a chemotherapy drug, it would be quite a rare reaction. It would probably be because they had a particularly strong sensitivity to that drug. Your doctor may want you to have a brain scan to check for other causes.

Fits can be a rare side effect of other drugs which you may have as part of your cancer treatment.

Last reviewed: 
06 Aug 2014
  • Cancer and principles and practices of oncology (10th edition), VT Devita, S Hellman and SA Rosenberg. Lippincott, Williams and Wilkins, 2015

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.